Alert archive / Idaho / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Sep 19, 2020, 5:04 PM MDT for 5 counties in Idaho. It was in force for 41 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2020, 5:04 PM MDT (23:04 UTC)
- Expired
- Sep 19, 2020, 5:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Bingham County, ID, Bonneville County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 70 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 5:10 PM MDT | HAIL 1 | 1 W Idaho Falls, ID | HAIL DAMAGE TO ROOF - HOLE SIZE ESTIMATED A QUARTER OR LARGER. PICTURE ON SOCIAL MEDIA. |
| Sep 19, 5:12 PM MDT | FUNNEL CLOUD | 3 N Idaho Falls, ID | KPVI VIEWER SHARED |
| Sep 19, 5:12 PM MDT | HAIL 0.5 | Iona, ID | |
| Sep 19, 5:14 PM MDT | TSTM WND DMG | Ammon, ID | SOCIAL MEDIA PICTURE SHOWING FENCE DAMAGE FROM THUNDERSTORM WINDS |
| Sep 19, 5:25 PM MDT | TSTM WND DMG | Parker, ID | DOWNED TREES AND POWER LINES. |
| Sep 19, 5:26 PM MDT | HAIL 0.5 | 5 Ese Shelley, ID | HEAVY RAIN, FREQUENT LIGHTNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.1 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3112 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100
WUUS55 KPIH 192304
SVRPIH
IDC011-019-043-051-065-192345-
/O.NEW.KPIH.SV.W.0049.200919T2304Z-200919T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
504 PM MDT Sat Sep 19 2020
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southwestern Fremont County in southeastern Idaho...
Eastern Jefferson County in southeastern Idaho...
North central Bonneville County in southeastern Idaho...
Western Madison County in southeastern Idaho...
East central Bingham County in southeastern Idaho...
* Until 545 PM MDT.
* At 503 PM MDT, severe thunderstorms were located along a line
extending from Hamer to near Rose, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Idaho Falls, Rexburg, Rigby, Lorenzo, Goshen, Ririe Reservoir,
Ammon, Shelley, Iona, Sugar City, Ucon, Menan, Ririe, Roberts,
Lewisville, Parker, Archer, Egin, Bone and Plano.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Large hail and damaging winds and continuous lightning is occurring
with these storms. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 4314 11217 4398 11218 4403 11174 4320 11175
TIME...MOT...LOC 2303Z 230DEG 11KT 4391 11221 4322 11231
HAIL...1.00IN
WIND...70MPH
$$
ND1 follow-up statement
156
WWUS55 KPIH 192321
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
521 PM MDT Sat Sep 19 2020
IDC011-019-043-051-065-192345-
/O.CON.KPIH.SV.W.0049.000000T0000Z-200919T2345Z/
Fremont ID-Jefferson ID-Bonneville ID-Madison ID-Bingham ID-
521 PM MDT Sat Sep 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN FREMONT...EASTERN JEFFERSON...NORTH CENTRAL
BONNEVILLE...WESTERN MADISON AND EAST CENTRAL BINGHAM COUNTIES...
At 520 PM MDT, severe thunderstorms were located along a line
extending from near Hamer to near Rose, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Idaho Falls, Rexburg, Rigby, Lorenzo, Goshen, Ririe Reservoir, Ammon,
Shelley, Iona, Sugar City, Ucon, Menan, Ririe, Roberts, Lewisville,
Parker, Archer, Egin, Bone and Plano.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4314 11217 4398 11218 4403 11174 4320 11175
TIME...MOT...LOC 2320Z 230DEG 11KT 4394 11216 4325 11226
HAIL...1.00IN
WIND...70MPH
$$
NDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 1:45 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 19, 1:45 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 145 PM MDT Sat Sep 19 2020 .SHORT TERM...Rest of Tonight...Isolated Showers and thunderstorms have already developed over the Central Mountains this afternoon while the earlier line of showers from this morning exits into western Wyoming. Several short term models show a developing line of showers/thunderstorms during the mid- afternoon hours across the Arco Desert/Upper Snake River Plain tracking southeastward across the I-15 corridor and Idaho Falls to Rexburg. Within the organized line would be the potential for small hail and gusty winds while it continues it trek toward the Teton Valley early this evening. Out ahead of this line, isolated thunderstorms are possible this afternoon as well, including the southern highland areas all the way to eastward to Bear Lake. Eastern Magic Valley area and South Hills areas area least likely to see thunderstorm develop but are expected to see gusty west or northwest winds. Improvement to wind speeds and decreasing chances of thunderstorms are forecast between 8 pm and 10 pm. .Sunday through Tuesday...Zonal flow will allow for mild temperatures and generally light winds this forecast period. A ridge of high pressure begins to build back into the area from the south by Monday, which will shift our winds back from the southwest and begin to increase temperatures slightly. This time period is expected to be precipitation free. ND LONG TERM...Tuesday through Saturday. A weak system will pass east south of Idaho but expect a chance of showers and thunderstorms in the far eastern part of the state near the Wyoming border. Will be dry Wednesday and Thursday with the chance of showers returning mainly to the central mountains and eastern highlands. Temperatures will be above normal through Friday with cooling expected by Saturday as the next system works east. Low confidence at the end of the long term period as models greatly different with GFS slower and wetter and European model drier and weaker with the end of the week system. Winds may increase by Friday into Saturday as well. GK && .FIRE WEATHER... Isolated to widely scattered thunderstorms will be possible through sunset tonight with some breezy conditions as well. Gusts of 20 to 30 mph will be possible especially in zones 410. Brunt of thunderstorm activity will be in zones 475, 476, 422, 410 and 411. All locations will see at least isolated activity. Humidity is way up today and should remain so through Sunday. Temperatures will begin to moderate Sunday and remain above normal through next week. Next chance for showers will be in the far east Tuesday mainly zones 413, 410 and 411. Could be breezy as well Tuesday but not expecting highlights as humidity stays above 15 percent. GK && .AVIATION...Showers and thunderstorms have developed this afternoon and have vicinity at all sites with SUN, BYi and DIJ most likely to see on station but can't rule out anywhere. Will have 10 to 20 knot sustained winds through sunset at all sites before dying down. Will have clear skies throughout the day Sunday with up valley 10 to 15 knot afternoon winds at PIH and IDA. GK && .AIR STAGNATION...Air Quality concerns from regional wildfire smoke look to improve today as a low pressure trough moves through our area and flow turns more westerly. This essentially 'closes off' flow from the CA wildfires for the time being. Keep in mind though that smoke from local wildfires will certainly still impact the air quality. This pattern of a general westerly flow looks to continue through Monday before gradually opening back up again from the southwest. ND && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, Sep 19, 4:38 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
438 PM MDT SAT SEP 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 9 SSW TERRETON 43.72N 112.53W
09/19/2020 M52 MPH JEFFERSON ID MESONET
ROVER ARL FRD
&&
GKAISERLocal storm report, Sep 19, 4:39 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT SAT SEP 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 4 SE SOUTHEAST INL 43.55N 112.59W
09/19/2020 M51 MPH BINGHAM ID MESONET
TELEGRAPH HILL
&&
GKAISERLocal storm report, Sep 19, 4:45 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
445 PM MDT SAT SEP 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 12 ESE SOUTHEAST INL 43.55N 112.42W
09/19/2020 M66 MPH BONNEVILLE ID MESONET
HIGHWAY 20 AT KETTLE BUTTE.
&&
GKAISERSpecial weather statement, Sep 19, 4:49 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
449 PM MDT Sat Sep 19 2020
IDZ057>059-062-063-192345-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Caribou Range ID-Raft River Region ID-Blackfoot Mountains ID-
449 PM MDT Sat Sep 19 2020
...LINE OF THUNDERSTORMS EXTENDING FROM NEAR CHESTERFIELD RESERVOIR
TO NEAR MALTA MOVING EAST THROUGH 545 PM MDT...
At 447 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chesterfield Reservoir to 6 miles
southeast of Fort Hall Mount Putnam to 11 miles east of Fort Hall
Bannock Peak to 13 miles east of Malta. Movement was east at 10 mph.
Small hail, moderate rain, frequent lightning, and wind gusts to 45
mph are possible with these storms as they move east through the
Southeast Highlands this evening.
Locations impacted include...
McCammon, Lava Hot Springs, Blackfoot Reservoir, Chesterfield
Reservoir, Inkom, Arimo, Portneuf Gap, Fort Hall Mount Putnam,
Virginia, Henry, Chesterfield, Juniper, Pauline, Cutthroat Trout
Campground, Mink Creek Pass, Sweetzer Summit, Hawkins Reservoir,
Daniels Reservoir, Bancroft and Arbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4301 11137 4279 11165 4252 11204 4209 11283
4224 11334 4267 11255 4296 11223 4306 11197
TIME...MOT...LOC 2247Z 281DEG 10KT 4298 11196 4287 11210 4259 11249
4225 11312
HustonSpecial weather statement, Sep 19, 4:50 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Pocatello ID 450 PM MDT Sat Sep 19 2020 IDZ053-054-058-062-192330- Upper Snake River Plain ID-Marsh and Arbon Highlands ID- Blackfoot Mountains ID-Lower Snake River Plain ID- 450 PM MDT Sat Sep 19 2020 ...OUTFLOW BOUNDARY TRACKING THROUGH CENTRAL BONNEVILLE AND CENTRAL BINGHAM COUNTIES UNTIL 530 PM MDT... At 449 PM MDT, Doppler radar was tracking an outflow boundary from strong thunderstorms to the north of Blackfoot, moving east around 20 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Blackfoot, Goshen, Shelley, Firth, Moreland, Rose, Groveland, Basalt and Wapello. LAT...LON 4322 11210 4319 11251 4338 11238 4348 11186 TIME...MOT...LOC 2249Z 191DEG 24KT 4335 11232 ND
Local storm report, Sep 19, 4:53 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
453 PM MDT SAT SEP 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 11 W OSGOOD 43.55N 112.33W
09/19/2020 M66 MPH BONNEVILLE ID DEPT OF HIGHWAYS
ITD KETTLE BUTTE STATION.
&&
NDThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 1:05 PM MDT | Special Weather Statement | PIH | Camas | 55 min |
| Sep 19, 1:36 PM MDT | Special Weather Statement | PIH | Butte | 54 min |
| Sep 19, 1:54 PM MDT | Special Weather Statement | PIH | Blaine | 51 min |
| Sep 19, 2:09 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Custer | 36 min |
| Sep 19, 2:30 PM MDT | Special Weather Statement | PIH | Oneida | 45 min |
| Sep 19, 2:41 PM MDT | Special Weather Statement | PIH | Butte | 64 min |
| Sep 19, 2:47 PM MDT | Special Weather Statement | PIH | Cassia | 43 min |
| Sep 19, 2:56 PM MDT | Special Weather Statement | PIH | Blaine | 49 min |
| Sep 19, 3:22 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Jefferson | 23 min |
| Sep 19, 3:26 PM MDT | Special Weather Statement | PIH | Oneida | 49 min |
| Sep 19, 3:31 PM MDT | Special Weather Statement | PIH | Butte | 44 min |
| Sep 19, 3:44 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Jefferson | 46 min |
| Sep 19, 3:52 PM MDT | Special Weather Statement | PIH | Jefferson | 53 min |
| Sep 19, 4:02 PM MDT | Special Weather Statement | PIH | Bannock | 58 min |
| Sep 19, 4:07 PM MDT | Special Weather Statement | PIH | Cassia | 53 min |
| Sep 19, 4:08 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson | 23 min |
| Sep 19, 4:12 PM MDT | Special Weather Statement | PIH | Bannock | 33 min |
| Sep 19, 4:19 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin, Oneida | 56 min |
| Sep 19, 4:29 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Clark, Fremont, Jefferson, Madison | 46 min |
| Sep 19, 4:49 PM MDT | Special Weather Statement | PIH | Bannock | 56 min |
| Sep 19, 4:50 PM MDT | Special Weather Statement | PIH | Bingham | 40 min |
| Sep 19, 5:16 PM MDT | Special Weather Statement | PIH | Fremont | 59 min |
| Sep 19, 5:19 PM MDT | Special Weather Statement | PIH | Franklin | 41 min |
| Sep 19, 5:34 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Fremont, Jefferson, Madison, Teton | 41 min |
| Sep 19, 5:38 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Fremont, Jefferson, Madison, Teton | 37 min |
| Sep 19, 5:43 PM MDT | Special Weather Statement | PIH | Bear Lake | 32 min |
| Sep 19, 5:43 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 32 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.